A WOMAN who was rushed to hospital says nurses asked if she’d been in a fire after seeing her “burning” skin caused by steroid cream.
Cecillia French from San Francisco, California, US, has suffered with symptoms of eczema since she was a baby.
While the printing press worker doesn’t remember her experiences as a child, now 34, she has vivid memories of the rashes and inflammations she experienced as a teenager.
As an adult, the condition escalated so dramatically Cecillia could barely stand the pain from her red, oozing skin and intensely deep itch – and even says she spent a “full year” in her bathtub to manage the symptoms.
But her nightmare didn’t really begin until doctors prescribed her steroid cream as treatment, which she claims saw her end up in hospital with symptoms so severe, she looked like a burns survivor.
“I would press on with life anyway, but my flares would be red, hot, burning, itchy and sometimes wet,” she said.
“After using the cream, I started having horrific symptoms very early on.
“A few years back, I had a severe full body flare that landed me in the emergency room (ER); even the nurses were shocked at my condition.
“My entire body was burning red and leaking fluid.
“They asked me if I had been in a fire, it was such a frightening experience.”
Her symptoms became so hard to manage that she says she resorted to spending hours on end in the bath.
She said: “I spent almost one full year in my bathtub for six to eight hours a day total, sometimes splitting the time between mornings before I had to go to work and after work falling asleep for the night.
“My fiancé would bring his laptop for us to spend quality time together and bring both of our spirits up. I would eat meals in there.
“It was truly such an inhumane way to live, but I had no choice in the moment and my family supported me the best way they could during that time.
“It’s humiliating to have to live a year of my life naked in a bathtub unable to contribute fully or mentally be present.”
Cecillia, who was first prescribed steroid cream as a baby and only used it as and when needed, claims she was never told her skin could become addicted to the drug.
She was told to mix the steroids with a lotion or cream of her choice and apply liberally all over her body.
Cecillia said: “I can recall seeing several doctors throughout my life and an allergy specialist.
“They all practically told me the same thing; that I would have to be on medication for the rest of my life in order to manage my skin issues.
“The fact that I was convinced by them that I could never live without the drugs makes me feel betrayed.
“I made sure to use it as it was prescribed.
“I only used the cream and mixture when I flared, but eventually the flares became almost a daily reaction.”
For a while, Prednisone, which is in a class of corticosteroids, did work but soon Cecillia would suffer daily flares that made her “feel like a monster”.
She said: “It was that bad that I would not be satisfied until I had scratched so hard the pain was unbearable.
“I felt like a monster, I barely left my home unless forced.
“And I couldn’t handle the stares, judgement or questions from people.”
In February 2021, Cecilia decided to give up the steroid creams for good but claims the withdrawal symptoms were worse than her eczema.
She said: “I was having a lovely evening with my boyfriend when I started having a burning sensation run across my back and an intense itch and burn.
“I grabbed my tube of hydrocortisone one per cent and asked my boyfriend to help me apply it.
“I was hopeful that it would calm down and I could go on with our evening.
“This time it wasn’t the same; if anything, it felt even worse, I felt as if I was set on fire and the rash began to spread.
“I ran to the shower and washed all the lotion off and spent the evening crying and trying to research how I could help myself, I felt like I was being punished.”
Desperate for answers, Cecillia researched extreme eczema and came across a website that made her realise she was suffering from long term topical steroid use.
She continued to not use the creams and instead focused on eating a nutrient dense diet, exercising and managing her stress levels.
Two years on, she is “happier and healthier than ever” – and is successfully managing her symptoms, which are far less severe.
While she still suffers symptoms, Cecillia is now finally able to live a “quiet normal” life.
She is eternally grateful for the support from her fiance, Grayson, 28, and daughter Jasmynn, 11.
She added: “I feel so blessed to have such an amazing partner, and to feel love and acceptance during the darkest times.
“My daughter has also been so helpful and shown me unconditional love during this time.
“My family has shown me that they are willing to fight for [me] and that I need to fight for myself.
“I am able to live my life for the most part quite normally again.
“I still have very slight flares and itch attacks but nothing compared to what was.
“I can feel the difference in my skin like I’ve never felt before, as if it is finally able to breathe and be free and act as skin should.
“It’s a beautiful thing and I feel as if I have this new lease of life that I will not take for granted.”
On the road to self-acceptance, Cecillia wants to share her story to help others and to raise awareness of topical steroid withdrawal.
She said: “I have to say that making the decision to openly share my experience has helped a lot.
“Finding self-love and acceptance in such an ugly and undesirable place is complex but well-worth the exploration and self-reflection it requires.”
/ 2 hours ago
STIR up homemade treats to see your family through winter. DIY chutney, jam and...
/ 2 hours ago
NORTHERNERS sleep better than southerners, statistics suggest. The NHS figures show more sleeping pills...
/ 3 hours ago
Our pub syndicate won £3million in three weeks using maths to pick winning horses and beat odds of 993billion-to-one
A LUCKY group of friends won £3 million in just three WEEKS after a...